Hail, Pima
- When
- July 16, 6:36 PM MST to 6:40 PM MST
- Where
- Pima County, 10 mi W of Tucson
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.233, -111.100
A trained spotter reported 1.00 inch hail.
High pressure remained in control sitting over the southwest allowing for plenty of moisture to remain in the atmosphere. 57 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
High pressure remained in control sitting over the southwest allowing for plenty of moisture to remain in the atmosphere. The 12Z KTUS sounding indicated this with a precipitable water value of 1.57 inches. An inverted trough passed through Southern Arizona, producing a few short waves, acting as a trigger to enhance convection. Flooding and severe thunderstorm wind gusts were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 16, 2:40 PM MST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 240 PM MST FRI JUL 16 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER NEW MEXICO WILL ALLOW THE MOIST EAST TO SOUTHEAST FLOW TO CONTINUE TONIGHT AND SATURDAY. THE RISK OF THUNDERSTORMS SHOULD DECREASE SOMEWHAT OVER THE WEEKEND AND INTO THE NEW WEEK AS THE UPPER HIGH MOVES SOUTH AND CUTS OFF SOME OF THE MOISTURE SUPPLY. THIS IN TURN WILL RESULT IN HOTTER AFTERNOONS. A MORE MOIST AND COOLER AIR MASS IS EXPECTED BY THE END OF THE WEEK AS THE HIGH SHIFTS BACK TO NEAR THE FOUR CORNER REGION. && .DISCUSSION...THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON AS A SHORT WAVE TROUGH MOVES OUT OF THE AREA. WEAK IMPULSES ASSOCIATED WITH THE SHORT WAVE HAVE HELPED ENHANCE THE CONVECTION. SO FAR ONLY LIGHT RAIN HAS BEEN REPORTED AND RADAR HAS INDICATED SURFACE WIND HAS NOT BEEN ADVERSELY AFFECTED. BUT WITH PLENTY OF MOISTURE IN THE ATMOSPHERE ISOLATED HEAVY RAIN WILL BE POSSIBLE INTO THIS EVENING. ALSO... A THREAT OF LARGE HAIL... STRONG WIND AND HEAVY RAIN EXISTS FOR PINAL AND WESTERN PIMA COUNTY THIS EVENING AS THE POSSIBILITY OF A STRONG OUTFLOW FROM CONVECTION OVER THE THE MOGOLLON RIM. THEREFORE A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 TONIGHT. THE DAY STARTED OUT WITH ABOUT ONE AND A HALF INCHES OF PRECIPITABLE WATER OVER TUCSON... BUT GOES SATELLITE IMAGERY INDICATES THE VALUE DROPPED IN THE LAST 6 HOURS. THE HIGH PRESSURE RIDGE... CENTERED OVER NEW MEXICO... HAS BEGUN TO ADVECTED SLIGHTLY DRIER AIR FROM THE EAST INTO SOUTHERN ARIZONA. THIS TREND WILL CONTINUE AS THE RIDGE AXIS BECOME MORE NORTH TO SOUTH ORIENTED AND THE CENTER MOVES TO THE SOUTHWEST OVER THE NEXT FEW DAYS. AS THE HIGH MOVES TOWARD SOUTHEASTERN ARIZONA THE MOISTURE CHANNEL WILL COLLAPSE AND THE AIR MASS WILL WARM. THIS WILL RESULT IN A LOWER POSSIBILITY OF THUNDERSTORMS AND HIGHER AFTERNOON TEMPERATURES AS THE NEW WEEK BEGINS. THE RIDGE WILL REMAIN OVERHEAD THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. THEN IT WILL PROGRESS NORTHWARD BACK TO THE FAVORED FOUR CORNERS REGION FOR AN INCREASE IN THUNDERSTORM ACTIVITY AND A SLIGHTLY LOWER AFTERNOON TEMPERATURE LATE IN THE WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES... THROUGH 800 PM MST TONIGHT...SEVERE THUNDERSTORM WATCH...SOUTHEAST PINAL COUNTY AND THE WESTERN TWO-THIRDS OF PIMA COUNTY... AZZ029-031-032. EVANS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 300 PM MST FRI JUL 16 2004 AZZ019-030-033>035-170700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY- 300 PM MST FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...THERE WILL BE A SLIGHTLY HIGHER THAN NORMAL RISK FOR SEVERE DOWNBURST WINDS THIS AFTERNOON. THE STORMS THAT DEVELOP TODAY WILL BE RATHER SLOW MOVING SO LOCALIZED FLOODING COULD BECOME A CONCERN THROUGH THIS EVENING. DISCUSSION...AN UPPER LEVEL DISTURBANCE MOVED THROUGH SOUTHERN ARIZONA OVERNIGHT WHICH RESULTED IN HEAVY RAINFALL AMOUNTS OVER SANTA CRUZ COUNTY. THE HIGHEST TOTAL WAS 2.15 INCHES WHICH WAS REPORTED FROM A SPOTTER IN PATAGONIA. THE UPPER LEVEL DISTURBANCE WILL CONTINUE TO PUSH TO THE WEST DURING THE DAY. HOWEVER...THE AIRMASS CONTINUES TO BE VERY MOIST WITH THIS MORNING/S KTUS SOUNDING SHOWING A PRECIPITABLE WATER VALUE IN EXCESS OF 1.5 INCHES. INSTABILITY ALSO REMAINS QUITE RESPECTABLE WITH THE MODIFIED SOUNDING SHOWING A LIFTED INDEX OF MINUS 5 AND THE CAPE WAS APPROXIMATELY 1200 J/KG. THE STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE ISOLATED TO SCATTERED AND WILL MOVE GENERALLY TO THE WEST-NORTHWEST AT 5 TO 10 MPH. DUE TO THE RATHER SLOW MOVEMENT OF THE STORMS THERE IS THE POTENTIAL FOR A FEW OF THE STORMS TO CAUSE LOCALIZED FLOODING. ESPECIALLY OF CONCERN ARE LOCALES WITHIN SANTA CRUZ COUNTY WHERE OVERNIGHT RAINFALL TOTALS WERE QUITE HIGH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE CENTER OF THE UPPER LEVEL HIGH WHICH CURRENTLY EXTENDS FROM SOUTHEAST UTAH TO SOUTHEAST TEXAS WILL RETROGRADE AND EVENTUALLY SHIFT TO A POSITION OVER SOUTHERN ARIZONA AND NEW MEXICO BY EARLY IN THE WEEK. DRIER AIR WHICH IS CURRENTLY LOCATED OVER NEW MEXICO AND TEXAS WILL TRY TO WORK ITS WAY INTO EASTERN ARIZONA DURING THE WEEKEND. AS A RESULT THE PROSPECTS FOR AFTERNOON THUNDERSTORMS WILL DECREASE THROUGH THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. HOWEVER...BY MID TO LATE WEEK THE THUNDERSTORM CHANCES WILL INCREASE ONCE AGAIN AS THIS CENTER OF THE HIGH DRIFTS BACK TO THE NORTH AND WEST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ029-031-032-170700- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 300 PM MST FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN PINAL COUNTY AND THE WESTERN TWO-THIRDS OF PIMA COUNTY .DAY ONE...TODAY ...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MST TONIGHT... SYNOPSIS...THERE WILL BE A SLIGHTLY HIGHER THAN NORMAL RISK FOR SEVERE DOWNBURST WINDS... LARGE HAIL AND HEAVY RAIN THROUGH THIS EVENING. THE STORMS THAT DEVELOP TODAY WILL BE RATHER SLOW MOVING SO LOCALIZED FLOODING COULD BECOME A CONCERN THROUGH THIS EVENING. DISCUSSION...AN UPPER LEVEL DISTURBANCE MOVED THROUGH SOUTHERN ARIZONA OVERNIGHT AND WILL CONTINUE TO PUSH TO THE WEST DURING THE DAY. HOWEVER... THE AIRMASS CONTINUES TO BE VERY MOIST WITH THIS MORNING/S KTUS SOUNDING SHOWING A PRECIPITABLE WATER VALUE IN EXCESS OF 1.5 INCHES. INSTABILITY ALSO REMAINS QUITE RESPECTABLE WITH THE MODIFIED SOUNDING SHOWING A LIFTED INDEX OF MINUS 5 AND THE CAPE WAS APPROXIMATELY 1200 J/KG. STRONG STORMS HAVE DEVELOPED OVER CENTRAL ARIZONA AND MAY CAUSE A PROBLEM AS OUTFLOW FROM THESE STORMS COULD PRODUCE STRONG STORMS OVER THE LOWER WESTERN DESERTS. IF THIS OCCURS THEN LARGE HAIL... STRONG WINDS AND HEAVY RAIN WILL RESULT. THEREFORE... A SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT THROUGH 8 TONIGHT. OTHERWISE... STORMS THAT DEVELOP FROM LOCAL HEATING WILL BE ISOLATED TO SCATTERED AND MOVE GENERALLY TO THE WEST-NORTHWEST AT 5 TO 10 MPH. DUE TO THE RATHER SLOW MOVEMENT OF THE STORMS THERE IS THE POTENTIAL FOR A FEW OF THE STORMS TO CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE CENTER OF THE UPPER LEVEL HIGH WHICH CURRENTLY EXTENDS FROM SOUTHEAST UTAH TO SOUTHEAST TEXAS WILL RETROGRADE AND EVENTUALLY SHIFT TO A POSITION OVER SOUTHERN ARIZONA AND NEW MEXICO BY EARLY IN THE WEEK. DRIER AIR WHICH IS CURRENTLY LOCATED OVER NEW MEXICO AND TEXAS WILL TRY TO WORK ITS WAY INTO EASTERN ARIZONA DURING THE WEEKEND. AS A RESULT THE PROSPECTS FOR AFTERNOON THUNDERSTORMS WILL DECREASE THROUGH THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. HOWEVER...BY MID TO LATE WEEK THE THUNDERSTORM CHANCES WILL INCREASE ONCE AGAIN AS THIS CENTER OF THE HIGH DRIFTS BACK TO THE NORTH AND WEST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. EVANS/MOLLERE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 211 PM MST FRI JUL 16 2004 AZZ029-031-032-170300- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 211 PM MST FRI JUL 16 2004 ...SEVERE THUNDERSTORM WATCH ISSUED... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 649 FOR CENTRAL ARIZONA EFFECTIVE UNTIL 800 PM MST. THIS WATCH INCLUDES SOUTHEAST PINAL COUNTY AND THE WESTERN TWO- THIRDS OF PIMA COUNTY. THIS WATCH INCLUDES THE TOHONO OODHAM NATION AND THE TOWNS OF AJO...SELLS...ELOY...AND ORACLE. STRONG THUNDERSTORMS DEVELOPING ALONG THE WESTERN AND CENTRAL MOGOLLON RIM WILL MOVE SOUTHWEST INTO THE CENTRAL AND WESTERN ARIZONA DESERTS LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE IN THE FORM OF DAMAGING WIND GUSTS OVER 60 MPH WHICH COULD ALSO PRODUCE LOCALIZED DUST STORMS. LARGE HAIL AND BRIEF BUT HEAVY RAIN IS ALSO POSSIBLE. BASED ON CURRENT STORM MOTION...THE RISK OF SEVERE THUNDERSTORMS SHOULD NOT INCREASE UNTIL AFTER ABOUT 500 PM AND SHOULD REMAIN CONFINED TO AREAS JUST NORTH AND WEST OF TUCSON. HOWEVER THE SITUATION SHOULD BE MONITORED CLOSELY. STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS. PYTLAK
The Tucson radar (KEMX), 58 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported 1.00 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415717.